Alert archive / Utah / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 33, NWS Salt Lake City, UT

July 23, 2020Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 23, 2020, 6:06 PM MDT for Tooele County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 6:06 PM MDT (00:06 UTC)
Expired
Jul 23, 2020, 6:45 PM MDT
In force
39 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 79 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2020-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2020-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4046 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WUUS55 KSLC 240006
SVRSLC
UTC045-240045-
/O.NEW.KSLC.SV.W.0033.200724T0006Z-200724T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
606 PM MDT Thu Jul 23 2020

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  North central Tooele County in northern Utah...

* Until 645 PM MDT

* At 606 PM MDT, a severe thunderstorm was located over Knolls, or 39
  miles east of Wendover, moving northeast at 20 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Knolls, Clive and Utah Test and Training Range North. 

This includes Interstate 80 in Utah between mile markers 25 and 63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4101 11343 4100 11307 4096 11277 4058 11303
      4063 11363
TIME...MOT...LOC 0006Z 204DEG 19KT 4073 11327 

HAIL...<.75IN
WIND...70MPH
 
$$

Church
2 follow-up statements
750 
WWUS55 KSLC 240036
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
636 PM MDT Thu Jul 23 2020

UTC045-240045-
/O.CON.KSLC.SV.W.0033.000000T0000Z-200724T0045Z/
Tooele UT-
636 PM MDT Thu Jul 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTH CENTRAL TOOELE COUNTY...

At 636 PM MDT, a severe thunderstorm was located 11 miles south of
Utah Test and Training Range North, or 42 miles northwest of
Grantsville, moving northeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Knolls, Clive and Utah Test and Training Range North. 

This includes Interstate 80 in Utah between mile markers 34 and 63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4099 11329 4100 11307 4096 11277 4058 11303
      4061 11345
TIME...MOT...LOC 0036Z 204DEG 19KT 4088 11318 

HAIL...<.75IN
WIND...60MPH
 
$$

Church
436 
WWUS55 KSLC 240047
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
647 PM MDT Thu Jul 23 2020

UTC045-240057-
/O.EXP.KSLC.SV.W.0033.000000T0000Z-200724T0045Z/
Tooele UT-
647 PM MDT Thu Jul 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TOOELE COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4099 11329 4100 11307 4096 11277 4058 11303
      4061 11345
TIME...MOT...LOC 0047Z 204DEG 19KT 4092 11316 

$$

Church

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:26 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 23, 4:26 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
426 PM MDT Thu Jul 23 2020

.SYNOPSIS...Monsoonal moisture will impact mainly the eastern and
southern portions of Utah through Friday. Somewhat drier conditions
are expected across much of the state this weekend, followed by
increasing moisture from the south early next week.

&&

.SHORT TERM (Through 12Z Sunday)...Scattered convection has
formed this afternoon within the moisture plume extending from
south-central Utah through southwest Wyoming. This convection
will likely remain active through around mid-evening as embedded
vorticity maxima and a favorably positioned entrance region of the
upper jet creates strong lift to work with the unstable air mass
over the area. Heavy rain will remain the main threat, with local
flash flooding possible in favored areas of southern and central
Utah through early this evening.

Drier air nosing into west-central Utah has inhibited convection
this afternoon. A weak vorticity maxima moving northeast out of
Nevada has generated a few showers/thunderstorms in an area of
slightly better moisture across the far northwest corner of the
state late this afternoon. This activity should end by early this
evening as daytime heating wanes and the vorticity max moves into
southern Idaho.

Expansion of the drier air east from west-central Utah will
eventually pin the remaining moisture plume to far southern and
eastern Utah for late Friday through Saturday night. Scattered
convection will fire up again within the moisture plume both days,
though the bulk of the heavier rainfall will likely remain east
of the forecast area.

A trailing shortwave lifting northeast across west-central through
northern Utah should fire off additional convection Friday afternoon.
Limited moisture will likely reduce the areal extent of the
convection, with the best area for showers/storms confined to the
far northwest portion of the state where PWAT values remain
slightly higher.

.LONG TERM (After 12Z Sunday)...The general long-term pattern
will continue to consist of a ridge over the southern Plains and
Rocky Mountain region and a trough over the West Coast, with Utah
under a south to southwest flow aloft. Moisture will continue to
linger across at least the southern and eastern portions of the
area through much of the long-term forecast period, although there
is more uncertainty beginning next Wednesday with the extent of
drying.

Models indicate the potential for a shortwave disturbance ejecting
out of the upstream trough late Monday into Tuesday which could
potentially bring an increase in thunderstorm activity to portions
of western Utah, otherwise, the bulk of the convection each day will
mainly be confined to the spine of Utah and southern and eastern
valleys where the deepest moisture is expected to reside.

Temperatures will change little each day with H7 temperatures
deviating little from the +14-16 progged by the EC and GFS and
should not be too far from Climo. Any significant changes to
temperatures will be driven primarily by clouds and rain. Winds
outside of convection will generally remain on the light side.

&&

.AVIATION...VFR conditions are expected to continue through the
valid TAF period at SLC terminal with clouds remaining above 10 kft
AGL. Winds will remain S to SE at 10-15 knots gusting to around 25
knots through this evening. Winds will shift to the northwest Friday
afternoon around 20Z. A few storms will be possible through 03Z this
evening with gusty outflow winds.

&&

.FIRE WEATHER...The monsoonal moisture surge across the eastern
two-thirds of Utah has produced scattered showers and thunderstorms
this afternoon. These showers and storms will remain active into
the evening, with isolated showers across far eastern Utah late
tonight. A second area of mostly isolated showers/thunderstorms
will form across far northwest Utah this evening in association
with a weak weather disturbance moving through the area.

Drier air expanding east across western Utah will push the
monsoonal moisture into extreme southern and eastern Utah for
Friday and Saturday. Looking at isolated heavy rain from the
stronger showers and storms during the afternoon and early evening
hours both days. Across northwest Utah a weakening weather
disturbance will bring additional shower and thunderstorm activity
with mostly gusty winds and minimal rainfall Friday, and generally
dry conditions Saturday.

Moisture will bring to work north once again on Sunday. Showers
and storms will increase across the south Sunday afternoon, then
expand north across the remainder of the state early next week,

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ492-495.

WY...None.
&&

SHORT TERM/FIRE WEATHER...CONGER
LONG TERM...CHENG
AVIATION...BURGHARDT

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 23, 5:33 AM MDT, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
533 AM MDT Thu Jul 23 2020

UTZ001>016-019>021-517-518-WYZ021-241145-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
533 AM MDT Thu Jul 23 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A moist and unstable airmass will remain over all but far western
Utah today. Showers and thunderstorms will develop by this
afternoon. Any storms that develop will be capable of producing
heavy rain, so isolated flash flooding as possible, particularly
for prone areas such as slot canyons, burn scars, and normally dry
washes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Drier air will move over the area Friday through the weekend.
Showers and thunderstorms will develop once again over eastern
Utah Friday, and flash flooding will remain a threat. As the
airmass continues to dry over the weekend and into early next
week, the threat of flash flooding will diminish.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 23, 3:22 PM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
322 PM MDT Thu Jul 23 2020

UTZ002-006-007-232145-
Wasatch Mountain Valleys UT-Wasatch Mountains I-80 North UT-
Northern Wasatch Front UT-
322 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBER...NORTHEASTERN
DAVIS AND WEST CENTRAL MORGAN COUNTIES UNTIL 345 PM MDT...

At 321 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Kaysville, or near Farmington...moving north
at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Huntsville, Mountain Green, Peterson and Snowbasin.

This includes Interstate 84 between mile markers 89 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.

&&

LAT...LON 4101 11180 4104 11190 4130 11189 4125 11154
TIME...MOT...LOC 2121Z 201DEG 18KT 4107 11183

Webber
Local storm report, Jul 23, 3:33 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
333 PM MDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     DEBRIS FLOW      8 WSW HIAWATHA          39.46N 111.17W
07/23/2020                   EMERY              UT   LAW ENFORCEMENT

            MINOR DEBRIS FLOW FROM THE TRAIL MOUNTAIN BURN SCAR
            REPORTED INTO THE PARKING LOT AT THE CRANDALL CANYON
            MINE.

&&

CHURCH
Special weather statement, Jul 23, 3:41 PM MDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
341 PM MDT Thu Jul 23 2020

UTZ020-021-232230-
Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT-
341 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN AND EASTERN
KANE COUNTIES UNTIL 430 PM MDT...

At 339 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 13 miles northeast of Lake Powell, or 27 miles
northeast of Page...moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Hole in the Rock Road and adjacent canyons including Coyote Gulch
within the Glen Canyon National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3709 11112 3718 11139 3754 11133 3754 11096
      3739 11077
TIME...MOT...LOC 2139Z 217DEG 19KT 3722 11116

MPS
Special weather statement, Jul 23, 4:07 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
407 PM MDT Thu Jul 23 2020

UTZ020-518-232245-
Southern Utah Mountains UT-South Central Utah UT-
407 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND
NORTHWESTERN KANE COUNTIES UNTIL 445 PM MDT...

At 407 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 15 miles south of Hatch, or 27 miles north of
Kanab...moving northeast at 30 mph.

Half inch hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Hatch, Bryce Canyon National Park, Alton and Long Valley Junction.

This includes US Route 89 between mile markers 97 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3732 11244 3742 11261 3768 11246 3763 11232
      3748 11216
TIME...MOT...LOC 2207Z 233DEG 27KT 3743 11246

MPS
Local storm report, Jul 23, 4:43 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 PM MDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      4 ESE ZION NP           37.22N 112.89W
07/23/2020                   KANE               UT   PARK/FOREST SRVC

            ZION NATIONAL PARK REPORTED FLASH FLOODING AT CRAZY
            QUILT, CHECKERBOARD MESA

&&

CHURCH
Local storm report, Jul 23, 4:50 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 PM MDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     FLASH FLOOD      2 E CAPITOL REEF NP     38.29N 111.15W
07/23/2020                   WAYNE              UT   DEPT OF HIGHWAYS

            UDOT REPORTED A TEMPORARY ROAD CLOSURE OF SR-24 DUE TO
            DEBRIS AND FLOODING.

&&

CHURCH

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:31 PM MDTSpecial Weather StatementSLCBox Elder29 min
Jul 23, 6:49 PM MDTSpecial Weather StatementSLCTooele41 min
Jul 23, 7:31 PM MDTSpecial Weather StatementSLCTooele44 min
Jul 24, 1:43 PM MDTFlash Flood Warning Considerable damage threatSLCWashington88 min
Jul 24, 2:31 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane6 hr
Jul 24, 2:40 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Jul 24, 3:34 PM MDTSpecial Weather StatementSLC41 min
Jul 24, 3:37 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.